Acquired long QT syndrome and elective anesthesia in children

Timothy B Curry, Renee Gaver, Roger D. White

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

We present the case of a child who had had a previous episode of torsades de pointes (TdP) and who was scheduled for elective surgery under general anesthesia. The pathophysiology of this condition and the anesthesia concerns are discussed. An 8-year-old male with a history of osteogenic sarcoma had undergone an uneventful limb salvage procedure 2 years earlier. During a subsequent admission to the hospital, he had had a cardiopulmonary arrest with complete recovery. Telemetry electrocardiogram (ECG) rhythm recordings obtained during the event showed TdP that degenerated into ventricular fibrillation, which then terminated spontaneously. On a subsequent ECG, the QTc interval was 694 ms. The prolonged QT interval was attributed to homeopathic use of cesium chloride supplements and the QT interval normalized after cesium was stopped. He presented for an elective procedure and, with an anesthetic plan that emphasized medications without known effect on the QT interval, had an uneventful perioperative course. The optimal anesthesia plan for patients with prolonged QT or those suspected to be at risk for prolongation of the QT interval has not been well described. Available evidence suggests that using total intravenous anesthesia with propofol may be the safest and was used uneventfully in this case. Additionally, this case emphasizes the need to inquire about the use of supplements and naturopathic medications, even in children, that may have life-threatening side effects or interactions with anesthetic agents.

Original languageEnglish (US)
Pages (from-to)471-478
Number of pages8
JournalPaediatric Anaesthesia
Volume16
Issue number4
DOIs
StatePublished - Apr 2006

Fingerprint

Torsades de Pointes
Long QT Syndrome
Anesthetics
Electrocardiography
Anesthesia
Intravenous Anesthesia
Telemetry
Limb Salvage
Cesium
Ventricular Fibrillation
Propofol
Osteosarcoma
Heart Arrest
General Anesthesia
cesium chloride

Keywords

  • Anesthesia: pediatrics
  • Arrhythmias
  • Long QT syndrome
  • Torsades de pointes

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine
  • Pediatrics, Perinatology, and Child Health

Cite this

Acquired long QT syndrome and elective anesthesia in children. / Curry, Timothy B; Gaver, Renee; White, Roger D.

In: Paediatric Anaesthesia, Vol. 16, No. 4, 04.2006, p. 471-478.

Research output: Contribution to journalArticle

Curry, Timothy B ; Gaver, Renee ; White, Roger D. / Acquired long QT syndrome and elective anesthesia in children. In: Paediatric Anaesthesia. 2006 ; Vol. 16, No. 4. pp. 471-478.
@article{969579bb043e4fa6b1ab3833c9d06c03,
title = "Acquired long QT syndrome and elective anesthesia in children",
abstract = "We present the case of a child who had had a previous episode of torsades de pointes (TdP) and who was scheduled for elective surgery under general anesthesia. The pathophysiology of this condition and the anesthesia concerns are discussed. An 8-year-old male with a history of osteogenic sarcoma had undergone an uneventful limb salvage procedure 2 years earlier. During a subsequent admission to the hospital, he had had a cardiopulmonary arrest with complete recovery. Telemetry electrocardiogram (ECG) rhythm recordings obtained during the event showed TdP that degenerated into ventricular fibrillation, which then terminated spontaneously. On a subsequent ECG, the QTc interval was 694 ms. The prolonged QT interval was attributed to homeopathic use of cesium chloride supplements and the QT interval normalized after cesium was stopped. He presented for an elective procedure and, with an anesthetic plan that emphasized medications without known effect on the QT interval, had an uneventful perioperative course. The optimal anesthesia plan for patients with prolonged QT or those suspected to be at risk for prolongation of the QT interval has not been well described. Available evidence suggests that using total intravenous anesthesia with propofol may be the safest and was used uneventfully in this case. Additionally, this case emphasizes the need to inquire about the use of supplements and naturopathic medications, even in children, that may have life-threatening side effects or interactions with anesthetic agents.",
keywords = "Anesthesia: pediatrics, Arrhythmias, Long QT syndrome, Torsades de pointes",
author = "Curry, {Timothy B} and Renee Gaver and White, {Roger D.}",
year = "2006",
month = "4",
doi = "10.1111/j.1460-9592.2005.01746.x",
language = "English (US)",
volume = "16",
pages = "471--478",
journal = "Paediatric Anaesthesia",
issn = "1155-5645",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - Acquired long QT syndrome and elective anesthesia in children

AU - Curry, Timothy B

AU - Gaver, Renee

AU - White, Roger D.

PY - 2006/4

Y1 - 2006/4

N2 - We present the case of a child who had had a previous episode of torsades de pointes (TdP) and who was scheduled for elective surgery under general anesthesia. The pathophysiology of this condition and the anesthesia concerns are discussed. An 8-year-old male with a history of osteogenic sarcoma had undergone an uneventful limb salvage procedure 2 years earlier. During a subsequent admission to the hospital, he had had a cardiopulmonary arrest with complete recovery. Telemetry electrocardiogram (ECG) rhythm recordings obtained during the event showed TdP that degenerated into ventricular fibrillation, which then terminated spontaneously. On a subsequent ECG, the QTc interval was 694 ms. The prolonged QT interval was attributed to homeopathic use of cesium chloride supplements and the QT interval normalized after cesium was stopped. He presented for an elective procedure and, with an anesthetic plan that emphasized medications without known effect on the QT interval, had an uneventful perioperative course. The optimal anesthesia plan for patients with prolonged QT or those suspected to be at risk for prolongation of the QT interval has not been well described. Available evidence suggests that using total intravenous anesthesia with propofol may be the safest and was used uneventfully in this case. Additionally, this case emphasizes the need to inquire about the use of supplements and naturopathic medications, even in children, that may have life-threatening side effects or interactions with anesthetic agents.

AB - We present the case of a child who had had a previous episode of torsades de pointes (TdP) and who was scheduled for elective surgery under general anesthesia. The pathophysiology of this condition and the anesthesia concerns are discussed. An 8-year-old male with a history of osteogenic sarcoma had undergone an uneventful limb salvage procedure 2 years earlier. During a subsequent admission to the hospital, he had had a cardiopulmonary arrest with complete recovery. Telemetry electrocardiogram (ECG) rhythm recordings obtained during the event showed TdP that degenerated into ventricular fibrillation, which then terminated spontaneously. On a subsequent ECG, the QTc interval was 694 ms. The prolonged QT interval was attributed to homeopathic use of cesium chloride supplements and the QT interval normalized after cesium was stopped. He presented for an elective procedure and, with an anesthetic plan that emphasized medications without known effect on the QT interval, had an uneventful perioperative course. The optimal anesthesia plan for patients with prolonged QT or those suspected to be at risk for prolongation of the QT interval has not been well described. Available evidence suggests that using total intravenous anesthesia with propofol may be the safest and was used uneventfully in this case. Additionally, this case emphasizes the need to inquire about the use of supplements and naturopathic medications, even in children, that may have life-threatening side effects or interactions with anesthetic agents.

KW - Anesthesia: pediatrics

KW - Arrhythmias

KW - Long QT syndrome

KW - Torsades de pointes

UR - http://www.scopus.com/inward/record.url?scp=33645100252&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33645100252&partnerID=8YFLogxK

U2 - 10.1111/j.1460-9592.2005.01746.x

DO - 10.1111/j.1460-9592.2005.01746.x

M3 - Article

C2 - 16618306

AN - SCOPUS:33645100252

VL - 16

SP - 471

EP - 478

JO - Paediatric Anaesthesia

JF - Paediatric Anaesthesia

SN - 1155-5645

IS - 4

ER -